According to the CDC, chronic obstructive pulmonary disease (COPD) is surprisingly common. The experts say that at least 16 million Americans suffer with this challenging breathing problem. We’re talking about chronic bronchitis and emphysema. A TV commercial promotes Trelegy for COPD. Are there side effects people with COPD should know about?
Have You Seen the Trelegy for COPD Commercial?
Even if you do not have COPD you must watch the Trelegy commercial! It has a slogan: “The Power of 1-2-3.” And that catchy tune is reminiscent of a 1970s number one hit by the Jackson 5!
You say that doesn’t ring a bell. Here, take just a moment to click on this link to Dick Clark and the Best of Bandstand. I guarantee you will not be able to get “ABC” out of your head, which is probably the goal behind “The Power of 1-2-3.”
Trelegy for COPD
Now watch the Trelegy for COPD commercial. Here is a link. Notice the similarity? Kind of hard to get the “Power of 1-2-3” out of your head, wouldn’t you say?
What Are the Side Effects of Trelegy for COPD?
This reader wants to know about hoarseness in particular:
Q. I take Trelegy daily for COPD. This drug has made me hoarse, but I am reluctant to take more medicine to treat a side effect. Is there a natural remedy?
A. Trelegy is an inhaler that contains three medications: fluticasone, umeclidinium and vilanterol. Fluticasone is a corticosteroid drug that can cause hoarseness when it is inhaled. Unfortunately, the only sure-fire way to overcome the hoarseness is to discontinue the drug. Since you need the medicine for your COPD (chronic obstructive pulmonary disease), dropping the drug is not an option.
The manufacturer suggests that you rinse your mouth after using the inhaler. That may reduce the likelihood of hoarseness somewhat.
Other Trelegy Side Effects Especially With Long-Term Use:
• Fungal infections
• Changes in taste; taste disturbance
• Paradoxical breathing problems (bronchospasm)
• High blood pressure
• Chest pain
• Irregular heart rhythms
• Potassium depletion
• Elevated blood sugar levels
• Suppression of the immune system
• Cataracts and/or glaucoma
Hoarseness with Steroid Inhalers:
When strong corticosteroids like fluticasone are included in an inhaler, hoarseness is not an unusual complication. Here is a link to another article on this topic:
Then there is this post suggesting that hoarseness may be more common than most health professionals realize:
Steroid Inhaler Laryngitis (SIL) More Common Than Realized
We’ll bet you have never heard of SIL (steroid inhaler laryngitis). It’s supposed to be very rare. But a lot of readers report hoarseness from asthma or COPD inhalers.